Tags

, ,

double-check

I was honored to be the National Spokesperson for Acetaminophen Coalition and The KNow Your Dose Campaign – Here is an article from Arthritis Connect  http://www.arthritisconnect.com/know-your-dose/using-acetaminophen-safely

As temperatures begin to fall and the leaves begin to turn, coughing and sneezing is heard across America. Fall marks the beginning of cold and flu season, and despite our best attempts, each year it’s hard to avoid coming down with a cold or flu. Americans catch an estimated one billion colds annually, and more than 20 percent come down with the flu.

If you have arthritis, you know the importance of managing your medicines. In the coming months, you may find yourself in the local pharmacy searching for an over-the-counter medicine to help relieve your cold or flu. If you are already taking medicine to treat pain, it is important to be aware that many of your trusted medicines for both pain and cold or flu symptoms contain acetaminophen.

Acetaminophen is the most common drug ingredient in America, found in more than 600 over-the-counter and prescription medicines, including pain relievers, fever reducers and sleep aids as well as many cough and cold medicines. It is safe and effective when used as directed, but taking more than directed is an overdose and can lead to liver damage. Particularly during cold and flu season, I remind my patients with arthritis or other pain conditions how important it is to always read and follow the labels and know the ingredients in the medicines they take. The U.S. Food and Drug Administration recommends taking no more than 4,000 mg of acetaminophen in a 24-hour period.

If you are using over-the-counter and/or prescription medicines, always double check your medicine labels to avoid doubling up on acetaminophen. Follow these four simple safety steps to use medicine safely this winter:

  1. Always read and follow your medicine labels.
  2. Know if medicines contain acetaminophen , which is in bold type or highlighted in the “active ingredients” section of over-the-counter medicine labels and sometimes listed as “APAP” or “acetam” on prescription labels.
  3. Never take two medicines that contain acetaminophen at the same time.
  4. Ask your healthcare provider or a pharmacist if you have questions about dosing instructions or medicines that contain acetaminophen.

Visit www.KnowYourDose.org for a list of common medicines that contain acetaminophen, tips on reading over-the-counter and prescription labels, and more. This cold and flu season, remember: double check, don’t double up!

Follow

Get every new post delivered to your Inbox.

Join 1,019 other followers